Tennessee, 2014

Hail and Damaging Winds in Tennessee, May 22, 2014

May 22, 2014 · NWS OHX · 8 events in 4 counties and zones

A line of severe thunderstorms producing severe wind and hail moved southeast out of Kentucky through the northeast half of Middle Tennessee during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of severe thunderstorms producing severe wind and hail moved southeast out of Kentucky through the northeast half of Middle Tennessee during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 22, 2:21 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 22, 2:21 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT THU MAY 22 2014

.DISCUSSION...
FRONTAL BOUNDARY RESIDES ACROSS CENTRAL KY IN A W-E FASHION. IT IS
ACROSS THIS AREA WHERE THE ADDED FORCING HAS BROKEN THROUGH THE
CAP. THIS TREND SHOULD CONTINUE AND THE MID LEVEL FLOW SUGGESTS A
SOUTHEASTWARD MOVEMENT. MAY LIKELY INCLUDE A PRE 1ST PERIOD ZONE
GROUP AS THE EXPECTED CONVECTION WILL END EARLY THIS EVENING
ACROSS NW ZONES. ACROSS NORTHEASTERN AREAS...THE CONVECTION COULD
CONTINUE INTO THE EVENING. AS FOR THE SEVERE POTENTIAL...MUCH OF
THE MID STATE IS STILL UNDER A SLIGHT RISK...AND THAT HAS NOW BEEN
UPGRADED TO A SEVERE TSTM WATCH FOR MUCH OF THE NORTHERN TWO
THIRDS OF THE MID STATE UNTIL 10 PM. DEW POINTS HAVE SLOWLY RISEN
DURING THE DAY SO THE INSTABILITY LEVELS ARE ON THE INCREASE.
SOUTH OF THE BOUNDARY HOWEVER...WE ARE PICKING UP SOME SUBSIDENCE
IN THE LOWER LEVELS AND ITS FURTHER NORTH...NEAR THE FRONT...WHERE
THE FORCING RESIDES. CAPES ARE QUITE IMPRESSIVE THIS AFTERNOON AND
TSTMS WITH LARGE HAIL AND OR HIGH WIND GUSTS WILL BE POSSIBLE.
FOR TONIGHT...POPS WILL BE KEPT WITHIN THE CHANCE CATEGORY WITH
NO POPS FAR SOUTHWEST.

ON FRIDAY...THE COLD FRONT WILL BE POSITIONED ACROSS OUR SOUTHERN
COUNTIES. CAP WILL AGAIN DIMINISH TOWARD 18Z WITH ENHANCED CAPE
VALUES...ESPECIALLY NEAR THE FRONT. WILL AGAIN INCLUDE A SLIGHT
CHANCE OF SHOWERS AND TSTMS.

ON SATURDAY...SFC HIGH TO OUR NORTH WILL PREVAIL WITH A NE SFC FLOW.
UPPER RIDGE WILL BE ATTEMPTING TO DEVELOP TO OUR WEST. SOME LOWER
LEVEL MOISTURE ENHANCEMENT WILL ATTEMPT TO MAKE A RUN AT US AS WELL.
BUT OVERALL INSTABILITY PARAMETERS LOOK TOO LOW AT THIS TIME TO
SUPPORT POPS.

FOR THE NEAR TERM TEMPS...LOW LEVEL MOISTURE ON THE TIME HEIGHT
PROFILES TENDS TO SUPPORT GOING A DEGREE OR TWO ABOVE MINS.
OTW...GUIDANCE FOR HIGHS LOOKS TO BE ON TRACK.

IN THE EXTENDED FCST...A SMALL SCALE BUT APPARENT UPPER RIDGE WILL
MOVE ACROSS OUR AREA MONDAY AND TUESDAY. GFS HINTS TOWARD A FEW
DEVELOPMENTAL BOUNDARIES UNDERNEATH THE RIDGE. AFTERNOON CAPES ARE
IN PLACE EACH DAY WITH CAPS DIMINISHING TOWARD 18Z. UPPER LEVEL AND
MOISTURE COMPONENTS NOT IN SUPPORT OF ANY WELL ORGANIZED SYSTEMS.
THEREFORE...THIS LOOKS LIKE A MORE TYPICAL SUMMERTIME PATTERN WITH
WEAK FEATURES BUT A SUSTAINED UNSTABLE PATTERN EACH AFTERNOON. WILL
OPT TO CONTINUE WITH THE LOW POP CHANCES.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  84  61  82 /  30  20  05  05
CLARKSVILLE    64  83  57  82 /  30  20  05  10
CROSSVILLE     63  79  54  77 /  40  20   0   0
COLUMBIA       66  86  62  84 /  20  20  10  10
LAWRENCEBURG   65  87  63  86 /  10  20  10  10
WAVERLY        64  84  59  82 /  20  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 22, 4:00 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU MAY 22 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-231000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MIDDLE
TENNESSEE TODAY...WITH BEST CHANCE OF SEVERE THUNDERSTORMS
ACROSS NORTHEAST PORTIONS OF THE MID STATE. MAIN CONCERNS
ARE LOCALIZED DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, May 22, 3:14 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT THU MAY 22 2014

TNZ009-010-031-222145-
CLAY-JACKSON-MACON-
414 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...

AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTSVILLE TO
TOMPKINSVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BOLES...MOSS...RED BOILING
SPRING...LAFAYETTE AND CELINA.

SMALL HAIL UP TO PENNY SIZED AND WIND GUSTS OF 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LAT...LON 3663 8584 3662 8554 3661 8548 3650 8543
      3647 8547 3641 8550 3643 8606 3644 8616
      3656 8622 3665 8620

TB12

The radar

The Nashville radar (KOHX), 82 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Clay

When
May 22, 3:31 PM CST
Where
Clay County, 1.49 mi NNE of Hermitage Spgs
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
36.600, -85.760

Nickel sized hail was reported via CoCoRaHs.

Hail, Clay

When
May 22, 3:40 PM CST
Where
Clay County, 1.11 mi W of Hermitage Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
36.580, -85.790

Hail up to one inch in diameter was reported near the Hermitage Springs community via Facebook.

Thunderstorm Wind, Clay

When
May 22, 3:40 PM CST
Where
Clay County, 0.55 mi W of Hermitage Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.580, -85.780

Numerous trees were reported down in the Hermitage Springs area.

Thunderstorm Wind, Clay

When
May 22, 3:40 PM CST
Where
Clay County, 1.09 mi S of Memorial
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.584, -85.702

Trees were reported down on Henson Road near Highway 135 in Clay County.

Thunderstorm Wind, Jackson

When
May 22, 3:54 PM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.350, -85.650

Trees reported down in the city limits of Gainesboro.

Thunderstorm Wind, Jackson

When
May 22, 4:08 PM CST
Where
Jackson County, 2.87 mi ESE of Gainesboro Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.390, -85.580

Trees were reported down with power outages in the Fairview community near the Jackson County and Overton county line.

Thunderstorm Wind, Overton

When
May 22, 4:15 PM CST
Where
Overton County, 0.63 mi W of Hardy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.319, -85.441

Trees were reported to be blocking both lanes of highway 136 near Poplar Springs Road.

Hail, Putnam

When
May 22, 4:44 PM CST
Where
Putnam County, 1.12 mi W of Algood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.200, -85.450

Quarter sized hail was reported in Algood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518271, 518273, 518278, 518280, 518281, 518282, 518284, 518276.